Alabama, 2003Tornadoes and Flash Flooding in Alabama, May 5 to 6, 2003
May 5 to 6, 2003 · NWS HUN · 45 events in 11 counties and zones
15 thunderstorm wind, 12 flash flood, 9 hail, 9 tornado, as filed by the National Weather Service.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6.4 million
- Crop damage
- None recorded
- Events
- 45
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 5, 1:50 AM CST, 2 hours 25 minutes earlier.
Area forecast discussion, May 5, 1:50 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
250 AM CDT MON MAY 5 2003
WILL BE UPDATING ZONES SHORTLY DUE TO INCREASING LOW LEVEL JET AND
INFLOW INTO MIDDLE TENNESSEE STORMS...RESULTING IN FORECAST AREA
(FA) LIKELY REACHING WIND ADVISORY CRITERIA UNTIL NOON CDT TODAY.
ZONE UPDATE WILL BE FORTHCOMING.
.HUN...WIND ADVISORY FOR NORTHERN ALABAMA UNTIL NOON CDT.
TROUTMAN
Hazardous weather outlook, May 5, 4:00 AM CST, 15 minutes before
ALZ001>010-016-051800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 AM CDT MON MAY 5 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.
.DAY ONE...(TODAY AND TONIGHT)...
...A TORNADO WATCH IS IN EFFECT FOR ALL OF NORTH ALABAMA EXCEPT FOR
CULLMAN AND DE KALB COUNTIES UNTIL 11 AM CDT THIS MORNING...
A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST THROUGH
NORTHERN MISSISSIPPI INTO NORTHWEST ALABAMA BY MID MORNING. LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE THIS
MORNING.
ANOTHER LINE OF STRONG TO SEVERE STORMS WILL FOLLOW THE FIRST
AREA BY LATE MORNING INTO NORTH ALABAMA. YOU CAN EXPECT THE SEVERE
WEATHER THREAT TO CONTINUE INTO THE AFTERNOON HOURS ACROSS NORTH
ALABAMA. LARGE HAIL...DAMAGING WIND GUSTS IN EXCESS OF 60 MILES AN
HOUR...FREQUENT LIGHTNING...VERY HEAVY RAINFALL AND A FEW TORNADOES
ARE POSSIBLE.
THE SEVERE WEATHER THREAT WILL LIKELY CONTINUE INTO THE EVENING
ACROSS THE AREA AS STRONG TO SEVERE STORMS ARE EXPECTED TO CONTINUE
TO DEVELOP.
.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...
A STATIONARY FRONTAL BOUNDARY ACROSS THE TENNESSEE VALLEY WILL
KEEP THE WEATHER ACTIVE ACROSS THE REGION THROUGH AT LEAST
WEDNESDAY. FLASH FLOODING COULD BECOME AN ADDITIONAL THREAT BY
WEDNESDAY IF THUNDERSTORM COMPLEXES REPEATEDLY MOVE ACROSS THE
AREA DURING THE EARLY PART OF THE WEEK.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS REQUESTED TODAY DUE TO THE TORNADO WATCH IN EFFECT. ACTIVATION
OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS LIKELY TO
BE NEEDED INTO TONIGHT AND THEN AGAIN ON BY TUESDAY AFTERNOON. STAY
TUNED FOR FURTHER WEATHER UPDATES CONCERNING THIS DANGEROUS WEATHER
SITUATION.
TROUTMAN
In the hours before
Special weather statement, May 5, 3:43 AM CST, 32 minutes before
ALZ001>010-016-051600-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
443 AM CDT MON MAY 5 2003
...TORNADO WATCH NUMBER 247 IS IN EFFECT UNTIL 11 AM CDT FOR ALL OF
NORTH ALABAMA EXCEPT FOR CULLMAN AND DE KALB COUNTIES...
A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST AND
NORTHEAST OUT OF MISSISSIPPI TOWARD NORTH ALABAMA BY MID
MORNING. THERE WILL BE AN INCREASED THREAT WITHIN THE NEXT FEW
HOURS OF SEVERE WEATHER...WHICH COULD INCLUDE...DAMAGING WINDS...
LARGE HAIL AND ISOLATED TORNADOES.
PLEASE STAY TUNED TO LOCAL TELEVISION...RADIO AND NOAA WEATHER RADIO
FOR LATER STATEMENTS AND UPDATES REGARDING THIS RAPIDLY DEVELOPING
WEATHER SITUATION.
TROUTMAN
Event by event
15 thunderstorm wind, 12 flash flood, 9 hail, 9 tornado. Local standard time, as filed.
Hail, Morgan
- When
- May 5, 4:15 AM CST
- Where
- Morgan County, Falkville
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.367, -86.900
nickel size hail reported.
Thunderstorm Wind, Jackson
- When
- May 5, 4:30 AM CST
- Where
- Jackson County, Stevenson
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- UTILITY COMPANY
- Coordinates
- 34.867, -85.850
few trees and powerlines reported down.
Hail, Jackson
- When
- May 5, 4:50 AM CST
- Where
- Jackson County, Bridgeport
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.950, -85.733
penny size hail reported.
Thunderstorm Wind, Marshall
- When
- May 5, 5:00 AM CST
- Where
- Marshall County, 3 mi NE of Albertville
- Measured
- 60 kt (69 mph) estimated sustained
- Reported by
- UTILITY COMPANY
- Coordinates
- 34.300, -86.183
a few trees and power lines dow n.
Thunderstorm Wind, Marshall
- When
- May 5, 5:10 AM CST
- Where
- Marshall County, 5 mi NE of Albertville
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- UTILITY COMPANY
- Coordinates
- 34.317, -86.150
a few trees and power lines down.
Hail, Lawrence
- When
- May 5, 10:44 AM CST
- Where
- Lawrence County, 7 mi S of Moulton
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.383, -87.283
nickel size hail reported.
Hail, Morgan
- When
- May 5, 11:12 AM CST
- Where
- Morgan County, Decatur
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.617, -86.983
nickel size hail reported
Thunderstorm Wind, Cullman
- When
- May 5, 12:15 PM CST
- Where
- Cullman County, Vinemont
- Measured
- 60 kt (69 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.250, -86.867
numerous trees and power lines down.
Thunderstorm Wind, Cullman
- When
- May 5, 12:42 PM CST
- Where
- Cullman County, West Pt
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.233, -86.950
thunderstorm winds damaged rental building.
Thunderstorm Wind, Marshall
- When
- May 5, 12:46 PM CST to 12:48 PM CST
- Where
- Marshall County, 2 mi W of Guntersville
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.333, -86.283
large tree fell on mobile home.
Hail, Marshall
- When
- May 5, 12:46 PM CST
- Where
- Marshall County, Guntersville
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.333, -86.250
nickel size hail reported.
Hail, Marshall
- When
- May 5, 12:50 PM CST
- Where
- Marshall County, Albertville
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.267, -86.217
penny size hail reported.
Thunderstorm Wind, Marshall
- When
- May 5, 1:10 PM CST
- Where
- Marshall County, Albertville
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.267, -86.217
Thunderstorm Wind, Madison
- When
- May 5, 1:15 PM CST
- Where
- Madison County, Madison
- Measured
- 60 kt (69 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.700, -86.767
numerous trees and power lines down.
Thunderstorm Wind, Marshall
- When
- May 5, 1:20 PM CST to 1:22 PM CST
- Where
- Marshall County, 2 mi E of Albertville
- Measured
- 60 kt (69 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.267, -86.183
numerous trees and power lines down.
Flash Flood, Jackson
- When
- May 6, 3:10 AM CST to 5:30 AM CST
- Where
- Jackson County, Woodville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.779, -85.999 (the zone’s center; the record gives no point)
flooding reported along highway 72.
Thunderstorm Wind, Lauderdale
- When
- May 6, 5:15 AM CST
- Where
- Lauderdale County, Petersville
- Measured
- 60 kt (69 mph) estimated sustained
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.850, -87.683
home with minor roof damage and numerous trees and power lines down.
Tornado, Colbert
- When
- May 6, 5:33 AM CST to 5:45 AM CST
- Where
- Colbert County, Muscle Shoals
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.750, -87.667
several trees and power lines down and shingles blown off of several homes.
Tornado, Lauderdale
- When
- May 6, 5:35 AM CST to 5:45 AM CST
- Where
- Lauderdale County, 5 mi W of Florence
- Rating
- F1
- Path length
- 10 mi
- Path width
- 600 yd
- Property damage
- $200,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.800, -87.750
five homes with roof damage and three barns destroyed along with at least 100 trees uprooted and twisted.
Tornado, Limestone
- When
- May 6, 6:20 AM CST to 6:42 AM CST
- Where
- Limestone County, Shanghai
- Rating
- F1
- Path length
- 15 mi
- Path width
- 500 yd
- Property damage
- $350,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.850, -87.083
17 homes with minor to major roof damage, 5 barns destroyed and at least 150 trees uprooted and twisted.
Flash Flood, Lauderdale
- When
- May 6, 6:29 AM CST to 10:00 AM CST
- Where
- Lauderdale County, Countywide
- Property damage
- $350,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
widespread flash flooding occurred throughout the county. florence sustained extensive flooding
Hail, Limestone
- When
- May 6, 6:42 AM CST
- Where
- Limestone County, 3 mi NW of Athens
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.833, -87.017
Tornado, Madison
- When
- May 6, 6:58 AM CST to 7:00 AM CST
- Where
- Madison County, Madison
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.700, -86.767
numerous trees uprooted and snapped.
Tornado, Madison
- When
- May 6, 7:16 AM CST to 7:21 AM CST
- Where
- Madison County, Meridianville
- Rating
- F1
- Path length
- 1 mi
- Path width
- 200 yd
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.850, -86.567
two homes and businesses sustained roof damage and a mobile home was moved off of its foundation.
Flash Flood, Madison
- When
- May 6, 8:30 AM CST to 1:00 PM CST
- Where
- Madison County, Countywide
- Property damage
- $1.5 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
extensive flooding across county with around 200 homes and businesses sustaining extensive flood damage.
Tornado, Jackson
- When
- May 6, 8:45 AM CST to 8:50 AM CST
- Where
- Jackson County, Hollywood
- Rating
- F0
- Path length
- 3 mi
- Path width
- 20 yd
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.717, -85.983
two homes with minor roof damage and several trees uprooted and twisted.
Tornado, Jackson
- When
- May 6, 8:58 AM CST to 9:00 AM CST
- Where
- Jackson County, 5 mi NE of Hollywood
- Rating
- F0
- Path length
- 1 mi
- Path width
- 20 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.767, -85.917
a few trees uprooted and snapped.
Tornado, Dekalb
- When
- May 6, 9:13 AM CST to 9:18 AM CST
- Where
- Dekalb County, 2 mi W of Hammondville
- Rating
- F1
- Path length
- 2.7 mi
- Path width
- 50 yd
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.583, -85.667
several trees uprooted and snapped along with one home having minor roof damage.
Flash Flood, Dekalb
- When
- May 6, 9:30 AM CST to 3:00 PM CST
- Where
- Dekalb County, Countywide
- Property damage
- $1.9 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.460, -85.804 (the zone’s center; the record gives no point)
extensive flooding across county with 50 homes, 12 businesses and other municipalities with significant flood damage.
Flash Flood, Jackson
- When
- May 6, 9:33 AM CST to 1:00 PM CST
- Where
- Jackson County, Countywide
- Property damage
- $1.2 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.779, -85.999 (the zone’s center; the record gives no point)
extensive flooding across county with over 200 homes and businesses receiving significant flood damage.
Flash Flood, Marshall
- When
- May 6, 10:00 AM CST to 4:00 PM CST
- Where
- Marshall County, Countywide
- Property damage
- $250,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.367, -86.307 (the zone’s center; the record gives no point)
five homes and businesses sustained flood damage in county with widespread flooding occurring county wide.
Flash Flood, Colbert
- When
- May 6, 10:10 AM CST to 5:00 PM CST
- Where
- Colbert County, Countywide
- Property damage
- $500,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
extensive flooding county wide with 10 homes and businesses with flood damage.
Tornado, Cullman
- When
- May 6, 10:16 AM CST to 10:18 AM CST
- Where
- Cullman County, 2 mi E of West Pt
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Reported by
- AIRPLANE PILOT
- Coordinates
- 34.233, -86.917
a few trees uprooted and twisted.
Flash Flood, Lauderdale
- When
- May 6, 2:44 PM CST to 4:00 PM CST
- Where
- Lauderdale County, Anderson
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
county road 50 closed due to high flood waters.
Flash Flood, Lauderdale
- When
- May 6, 3:10 PM CST to 5:00 PM CST
- Where
- Lauderdale County, Florence
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
25 food deep by 30 foot wide section of river mont road washed away.
Flash Flood, Lauderdale
- When
- May 6, 3:10 PM CST to 5:00 PM CST
- Where
- Lauderdale County, Rogersville
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
foundation of county road bridge 562 washed out and bridge damaged.
Flash Flood, Jackson
- When
- May 6, 3:10 PM CST to 5:30 PM CST
- Where
- Jackson County, Lim Rock
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.779, -85.999 (the zone’s center; the record gives no point)
county road 35 with several inches of water over road.
Hail, Lawrence
- When
- May 6, 9:15 PM CST
- Where
- Lawrence County, Wren
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.433, -87.283
penny size hail reported.
Flash Flood, Lawrence
- When
- May 6, 9:25 PM CST to 11:00 PM CST
- Where
- Lawrence County, Moulton
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.522, -87.311 (the zone’s center; the record gives no point)
numerous county roads flooded .
Thunderstorm Wind, Lawrence
- When
- May 6, 9:25 PM CST
- Where
- Lawrence County, Speake
- Measured
- 60 kt (69 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.417, -87.067
numerous trees and power lines down.
Thunderstorm Wind, Madison
- When
- May 6, 9:40 PM CST
- Where
- Madison County, New Market
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.900, -86.433
Hail, Franklin
- When
- May 6, 9:50 PM CST
- Where
- Franklin County, 2 mi N of Red Bay
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.467, -88.133
penny size hail reported.
Thunderstorm Wind, Morgan
- When
- May 6, 10:00 PM CST
- Where
- Morgan County, Decatur
- Measured
- 60 kt (69 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.617, -86.983
Thunderstorm Wind, Morgan
- When
- May 6, 10:00 PM CST
- Where
- Morgan County, Hartselle
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.433, -86.933
Thunderstorm Wind, Madison
- When
- May 6, 10:05 PM CST
- Where
- Madison County, Huntsville
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.733, -86.617
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Georgia, May 5 to 11, 20032 deaths · 7 injured · $28 million · F1 · 163 events
- Tornadoes and Damaging Wind in Tennessee, May 5, 20032 injured · $100,000 · F3 · 4 events
- Tornadoes and Damaging Wind in Tennessee, May 5, 2003$3.8 million · F1 · 5 events
- Flash Flood in Tennessee, May 5 to 6, 2003$12 million · 1 event
- Flash Flood in Tennessee, May 5 to 6, 2003$5.6 million · 1 event
- Tornado and Flash Flooding in Mississippi, May 5, 2003$820,000 · F0 · 37 events
- Flash Flood in Tennessee, May 5, 2003$3.9 million · 1 event
- Flash Flood in Tennessee, May 5 to 6, 2003$3.9 million · 1 event
- Flash Flood in Tennessee, May 5, 2003$3.6 million · 1 event
- Flash Flood in Tennessee, May 5, 2003$2.8 million · 1 event
- Flash Flood in Tennessee, May 5, 2003$2.8 million · 1 event
- Flash Flood in Tennessee, May 5, 2003$2.8 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364502, 5364503, 5364790, 5364788, 5364789, 5364504, 5364505, 5364780, 5364781, 5364782, 5364783, 5364784, 5364785, 5364787, 5364786, 5364855, 5364856, 5364857, 5364858, 5364859, 5364861, 5364860, 5364862, 5364863, 5364864, 5365173, 5365175, 5365176, 5365177, 5365174, 5365245, 5365244, 5365246, 5365178, 5365179, 5365180, 5365181, 5365247, 5365248, 5365249, and more.